Alert archive / Alabama / Freeze Warnings in 2018

Freeze Warning 2, NWS Birmingham, AL

March 8, 201839 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Mar 8, 2018, 4:11 AM CST for 39 counties in Alabama. It took effect at Mar 9, 2018, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2018, 4:11 AM CST (10:11 UTC)
In effect from
Mar 9, 2018, 12:00 AM CST
Expired
Mar 9, 2018, 8:00 AM CST
In force
8 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS74 KBMX 081011
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
411 AM CST Thu Mar 8 2018

...Freezing Temperatures Expected This Morning and again Friday 
Morning...

.Temperatures to near or just below freezing will continue to be 
possible this morning across portions of Northern and Central 
Alabama. Friday will likely be a few degrees colder, and a 
widespread freeze with frost seems likely across most of the area.

ALZ011>015-017>029-034>038-081500-
/O.UPG.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/
/O.NEW.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/
/O.CON.KBMX.FZ.W.0001.000000T0000Z-180308T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Bibb-Chilton-Coosa-Tallapoosa-Chambers-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Centreville, Clanton, Rockford, Alexander City,
Dadeville, Valley, Lanett, and Lafayette
411 AM CST Thu Mar 8 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...
...FREEZE WARNING IN EFFECT AGAIN FROM MIDNIGHT TONIGHT TO 8 AM 
CST FRIDAY MORNING...

The National Weather Service in Birmingham has upgraded the 
Freeze Watch to a Freeze Warning, which is in effect from 
midnight tonight until 8 AM CST Friday. The Freeze Watch is no 
longer in effect. 

* TEMPERATURES...will range from 28 to 32 degrees this morning and
  could be a couple of degrees colder Friday morning. 

* Impacts...temperatures at or below freezing could kill  
  sensitive plants and vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means below freezing temperatures are imminent 
or highly likely. These conditions will kill crops and other 
sensitive vegetation.

&&

$$

ALZ030>033-039>050-081500-
/O.UPG.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/
/O.NEW.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/
/O.CON.KBMX.FR.Y.0001.000000T0000Z-180308T1400Z/
Sumter-Greene-Hale-Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, Marion, Demopolis, Linden, Selma, Prattville, 
Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, 
Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, 
and Eufaula
411 AM CST Thu Mar 8 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
FRIDAY...

The National Weather Service in Birmingham has upgraded the 
Freeze Watch to a Freeze Warning, which is in effect from 
midnight tonight until 8 AM CST Friday. The Freeze Watch is no 
longer in effect. 

* TEMPERATURES...will range from 33 to 36 degrees this morning and
  are expected to be 2 to 4 degrees colder Friday morning.
 
* Impacts...frost could harm sensitive plants and vegetation this
  morning. For Friday, temperatures at or below freezing could 
  kill sensitive plants and vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means below freezing temperatures are imminent 
or highly likely. These conditions will kill crops and other 
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

08
2 follow-up statements
598 
WWUS74 KBMX 081450
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
850 AM CST Thu Mar 8 2018

...Freezing Temperatures Expected Late Tonight Through Friday 
Morning...


ALZ011>015-017>050-082300-
/O.CON.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
850 AM CST Thu Mar 8 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CST FRIDAY...

* TEMPERATURES...will range from 26 to 32 degrees Friday morning.

* Impacts...temperatures at or below freezing could kill 
  sensitive plants and vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means below freezing temperatures are imminent
or highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
303 
WWUS74 KBMX 082216
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
416 PM CST Thu Mar 8 2018

...Freezing Temperatures Expected Overnight into Friday 
Morning...

ALZ011>015-017>050-091400-
/O.CON.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
416 PM CST Thu Mar 8 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CST FRIDAY...

* TEMPERATURES...will range from 27 to 32 degrees Friday morning.

* Impacts...temperatures at or below freezing could kill 
  sensitive plants and vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means below freezing temperatures are imminent
or highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Mar 8, 3:47 AM CST, 24 minutes earlier.

Area forecast discussion, Mar 8, 3:47 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
347 AM CST Thu Mar 8 2018

.SHORT TERM...
Today and Tonight.

Currently, this AM we have a large elongated surface ridge in place
across the Central U.S. Northerly flow has ushered in cooler and
drier air into Central Alabama over the last day. With clear skies
and lighter winds tonight as opposed to yesterday, we have seen
temperatures drop lower and have areas of frost as well. A freeze
warning remains in effect for the northern 2/3 of the area with a
frost advisory for the southern 1/3 until 8 AM. For tonight, the
main ridge will slide eastward extending from Minnesota to the Gulf
Coast States. Another night of clear skies and little if any winds
are expected for tonight, and we are expecting readings to be at or
a few degrees colder than currently. So, will convert our freeze
watch currently in effect from 6Z-14Z Friday to a freeze warning for
all Central Alabama counties. Temperatures during the day today
should be similar to Wednesday, except winds should not be quite as
gusty as yesterday as pressure gradients should relax some.

08

.LONG TERM...
Friday through Wednesday.

Models are in fairly good agreement on the large scale pattern
through the extended period, though there are some differences on
smaller scale details. The upper-level flow over the Deep South
will temporarily de-amplify Friday and Saturday. This occurs as
the nor'easter occludes and the Great Lakes upper low lifts
northeastward, and as a low pressure system moving into the
Pacific Northwest temporarily breaks down the West Coast ridge.
This results in west-northwest flow aloft across much of the
CONUS. Southerly winds will develop on Friday as high pressure
moves off to the east and a lee cyclone develops over the southern
High Plains. This combined with westerly winds in the 850-700mb
layer suggests the dry air mass should warm up nicely after a cool
start, into the 60s for most. Moisture returning off the Gulf and
a shortwave trough in the subtropical jet will result in rain
developing along and west of the Mississippi River Friday night,
but should remain west of the forecast area, with rain also
developing north of the area along a sharpening warm front over
the Mid-South. Southerly winds will result in milder overnight
lows in the 40s, with some upper 30s possible close to the Georgia
state line.

Deep layer moisture will increase from west to east during the
day on Saturday with high rain chances by Saturday afternoon in
the warm conveyor belt due to isentropic lift and upper-level
forcing associated with the southern stream trough. Highest rain
chances will be in the north/northwest in the vicinity of a quasi-
stationary frontal zone. There could be enough elevated
instability for some isolated thunder in the west, but not
expecting anything surface-based Saturday afternoon as the
secondary warm front and associated higher dew points remain
southwest of the area. Widespread soaking rain is expected
Saturday night as surface low moves eastward along the quasi-
stationary frontal zone. The southern stream shortwave will have
passed, but additional waves in the northwest flow aloft and
height falls will occur, ahead of the remnant shortwave of today's
Pacific system diving into the Central Plains.

Cool air aloft will continue to result in the potential for some
embedded thunderstorms. But Saturday afternoon's rain into an
initially dry air mass is expected to limit the secondary warm
front's progress northwest, and the surface low is expected to
remain in the weaker side, limiting the potential northward
transport of higher theta-e air (the GFS continues to be an
outlier with a stronger surface low which may be due to convective
feedback). Also, the southern stream wave is expected to generate
a lot of convection over the Gulf, though models have trended
towards this activity being more in the central rather than
northern Gulf. The northwest flow aloft is also expected to take
any stronger convection developing over the ArkLaMiss southwest of
the area. So, all in all severe storms are not expected at this
time with model consensus keeping 60s dew points south of the
forecast area, but will continue to monitor the far southern
counties late Saturday night into Sunday morning in case anything
changes given the strong shear and decent mid-level lapse rates.
Area- average rainfall amounts look to be between 1 and 2 inches,
which is below flash flood guidance.

The heavier rain should quickly come to an end Sunday morning as
a mid-level dry slot and surface cold front moves into the area.
But scattered light wrap-around showers could linger into the
afternoon, especially across the north. Kept in a slight chance of
showers Sunday evening, but we may be able to remove this in
later updates. The GFS seems too aggressive with cold air moving
in due to its outlier surface low, so expect temperatures Sunday
night to remain above freezing at this time.

The amplified pattern returns for the upcoming workweek, with a
trough over the eastern CONUS, ridge over the western CONUS, and
deep trough over the eastern Pacific. Central Alabama will be
stuck in a cool, dry northerly flow as another strong low pressure
system develops over the Atlantic. Spring will essentially take
its own "spring break", as highs will be in the 50s in many areas
with lows in the 30s and no rain chances. Will go ahead and add a
mention of another round of freezing temperatures Tuesday and
Wednesday mornings to the HWO.

32/Davis

&&

.AVIATION...
06Z TAF Discussion.

Winds have become light/calm across the majority of the area and
expect this to continue thru sunrise Thursday. However, a
tightening pressure gradient will bring breezy conditions back to
the area for much of the daylight hours. Look for sustained WNW
winds of 10-15 kts with gusts of 20 kts, and possibly higher.

19

&&

.FIRE WEATHER...

Drier and colder weather will continue through Friday. Winds
should be strong enough to prevent fog formation over the next
several days. RH values will fall to around 30-40% across the
area this afternoon, and 25-30% Friday afternoon. 20ft winds will
be around 10-15 mph from the northwest today, with lighter winds
on Friday. KBDI values remain very low due to recent rainfall, so
there are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     48  28  61  41  65 /   0   0   0  10  70
Anniston    49  28  62  41  67 /   0   0   0  10  60
Birmingham  50  31  64  46  68 /   0   0   0  10  70
Tuscaloosa  53  30  65  45  70 /   0   0   0  10  80
Calera      51  30  64  44  69 /   0   0   0  10  60
Auburn      52  31  62  41  68 /   0   0   0   0  20
Montgomery  55  32  66  42  72 /   0   0   0   0  40
Troy        55  31  65  42  71 /   0   0   0   0  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Frost Advisory until 8 AM CST this morning for the following
counties: Autauga...Barbour...Bullock...Dallas...Elmore...
Greene...Hale...Lee...Lowndes...Macon...Marengo...Montgomery...
Perry...Pike...Russell...Sumter.

Freeze Warning from midnight tonight to 8 AM CST Friday for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Freeze Warning until 8 AM CST this morning for the following
counties: Bibb...Blount...Calhoun...Chambers...Cherokee...
Chilton...Clay...Cleburne...Coosa...Etowah...Fayette...
Jefferson...Lamar...Marion...Pickens...Randolph...Shelby...St.
Clair...Talladega...Tallapoosa...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 7, 10:02 AM CST, 18 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1002 AM CST Wed Mar 7 2018

ALZ011>015-017>050-081915-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1002 AM CST Wed Mar 7 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Temperatures are expected to drop into the 30 to 32 degree range
from 2 AM to 8 AM Thursday across the northern half of Central
Alabama. This could affect sensitive vegetation due to the early
start of the growing season.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday.

Temperatures are expected to drop into the 28 to 33 degree range
from 12 AM to 8 AM Friday across most of the forecast area. A
widespread heavy frost is possible. This could affect sensitive
vegetation due to the early start of the growing season.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Freeze Warnings in Alabama, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.